Iowa, 2009

Hail in Iowa, July 30, 2009

July 30, 2009 · NWS ARX · 1 event in 1 county or zone

A thunderstorm produced dime size hail on the evening of July 30.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A thunderstorm produced dime size hail on the evening of July 30.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 30, 2:14 PM CST, 4 hours 54 minutes earlier.

Area forecast discussion, Jul 30, 2:14 PM CST, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
314 PM CDT THU JUL 30 2009

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT

FORECAST CONCERNS THIS PACKAGE...FOG POTENTIAL TONIGHT...SHRA/TSRA
CHANCES FRI NIGHT/SAT AND AGAIN SUN NIGHT.

18Z DATA ANALYSIS HAD LOW PRESSURE CENTERED OVER HUDSONS BAY WITH
ONE TROUGH/FRONT TO THE SOUTH THRU EASTERN WI TO AR. ANOTHER TROUGH
WAS LOCATED NORTH OF LK SUPERIOR TO CENTRAL MN. THESE IN RESPONSE
TO ONE SHORTWAVE ROTATING INTO WI FROM NORTHERN IA AND ANOTHER
DROPPING SOUTH THRU MN WEST OF KDLH. VIS IMAGERY SHOWED SCT-BKN
CUMULUS ACROSS MOST OF THE REGION...WITH/AHEAD OF THE SHORTWAVES AND
UNDER THE COLD POOL ALOFT. 700MB TEMPS AROUND 0C OR BELOW ACROSS
MUCH OF THE UPPER MIDWEST AT 12Z THIS MORNING. REGIONAL RADAR
COMPOSITE SHOWED SCT SHRA/ISOLATED TSRA ACROSS MUCH OF MN/WI...
ESPECIALLY AHEAD OF THE SHORTWAVES.

30.12Z NAM/GFS LOOK TO HAVE INITIALIZED QUITE WELL. PER WV
IMAGERY...GFS LOOKED TO HAVE A SLIGHT EDGE ON SHORTWAVE DETAILS IN
THE TROUGH ACROSS THE REGION. SOLUTIONS QUITE SIMILAR FOR TONIGHT
THRU SAT...BEFORE DIVERGING WITH THE TIMING/STRENGTH OF THE TROUGH/
FRONT INTO THE NORTH-CENTRAL CONUS SUN/SUN NIGHT. DPROG/DT OF 500MB
HGTS AT 30.12Z SHOWED NAM/GFS/ECMWF RUNS OF 28.00Z AND 29.00Z
VERIFIED QUITE WELL ACROSS NOAM/EASTERN PAC WITH RATHER GOOD RUN-TO-
RUN CONSISTENCY FROM ALL OF THEM. THRU 36HRS TREND IS TOWARD EARLIER
GFS/ECMWF RUNS WITH ECMWF OFFERING THE BETTER RUN-TO-RUN CONSISTENCY
AS THE NEXT STRONGER SHORTWAVE TROUGH DROPS INTO THE REGION. TREND
ALSO FAVORS STRONGER/FASTER OF THE EARLIER RUNS. FOR 36-60HRS MODELS
CONVERGING ON A COMMON SOLUTION AS THE TROUGH SWINGS ACROSS THE
REGION WITH TREND TOWARD STRONGER EARLIER GFS/NAM RUNS. FOR 60-84HRS
TREND CONTINUES TOWARD A COMPROMISE SOLUTION OF THE EARLIER RUNS
HOWEVER RUN-TO-RUN CONSISTENCY...AT LEAST WITH THE UPPER TROUGH OVER
THE NORTHERN PLAINS TO GREAT LAKES...RATHER POOR BY 84HRS. CHECK OF
OBS VS. MODEL DATA SHOWED NEITHER NAM OR GFS HANDLING THE NORTHERN
MN SHORTWAVE PARTICULARLY WELL. HOWEVER MODELS REASONABLE WITH THE
SFC MASS FIELDS AND 12Z-18Z PRECIP ACROSS THE REGION...THUS NO
PREFERRED MODEL BASED ON 18Z DATA. WITH MODELS TRENDING TOWARD A
COMMON SOLUTION THRU THE PERIOD...FAVORED THE MODEL/ENSEMBLE
COMPROMISE THIS CYCLE. WITH A TIGHTER CONSENSUS AND GOOD RUN-TO-RUN
CONSISTENCY...FORECAST CONFIDENCE GOOD THRU SAT NIGHT...THEN
DECREASES FOR SUN/SUN WITH THE RATHER POOR RUN-TO-RUN CONSISTENCY
AMONG THE MODELS.

FOR THE SHORT TERM...NORTHERN MN SHORTWAVE WILL CONTINUE TO DRIFT
SOUTH/SOUTHEAST ACROSS THE REGION THRU THIS EVENING...WITH STEEP
LOW/MID LEVEL LAPSE RATES UNDER THE 700-500MB COLD POOL AND ABUNDANT
LOW LEVEL MOISTURE. MODEL SOUNDINGS INDICATING TALL...SKINNY CAPE
PROFILES WITH AROUND 500 J/KG INTO THE EARLY EVENING HOURS.
CONTINUED A SMALL SHRA/TSRA CHANCE THRU THE EARLY EVENING HOURS
UNTIL INSTABILITY WANES AND SHORTWAVE PASSES. SOME QUESTION IF THE
LOWER CLOUDS WILL CLEAR OUT TONIGHT AS MODELS HANG ONTO CONSIDERABLE
MOISTURE BELOW 850MB...ESPECIALLY OVER THE NORTHEAST HALF OF THE
FORECAST AREA. HOWEVER...WITH NO INVERSION INDICATED ABOVE THIS
MOISTURE AND SUBSIDENCE IN THE WAKE OF THE MN SHORTWAVE...APPEARS
CLOUDS WILL BREAK UP/CLEAR THRU THE NIGHT...WHICH LEADS TO CONCERNS
FOR VALLEY FOG LATE TONIGHT/EARLY FRI MORNING. SEE AVIATION
DISCUSSION BELOW FOR MORE ON THE FOG POTENTIAL LATE TONIGHT. QUIET
FRI WITH WEAK HIGH PRESSURE AND DIURNAL CUMULUS. NEXT SFC FRONT/LOW
LEVEL TROUGH/MID LEVEL TROUGH PUSHES ACROSS THE AREA LATE FRI
NIGHT/SAT MORNING...3 TO 6HRS FASTER THAN PREVIOUS MODEL SET.
STRONGEST/DEEPEST LAYERED LIFT WITH THE TROUGH AND SFC FRONT MOVE
ACROSS THE AREA IN THE 06Z-18Z TIME-FRAME FRI NIGHT/SAT MORNING.
INSTABILITY QUITE LIMITED WITH PERHAPS 250-500 J/KG MOST UNSTABLE
CAPE. WITH DEPTH OF FORCING/LIFT...CONTINUED TSRA CHANCES FRI NIGHT/
SAT. WITH THE FASTER FRONT/TROUGH ACROSS THE AREA SAT...LOWERED/
REMOVED SHRA/TSRA CHANCES FOR SAT AFTERNOON. AREA BETWEEN SHORTWAVES
SAT NIGHT/SUN WITH WEAK SFC-850MB RIDGE AXIS OVER THE AREA. LIMITED
SMALL RAIN CHANCE TO NORTH END OF THE FORECAST AREA SUN AFTERNOON...
UNDER COOLER MID LEVEL TEMPS AND CLOSER TO A WEAK SHORTWAVE ROTATING
AROUND THE UPPER LOW OVER NORTHERN ONT. NEXT STRONGER SHORTWAVE
AROUND THE UPPER LOW TO ROTATE INTO THE AREA SUN NIGHT INTO MON.
PLENTY OF DIFFERENCES IN THE DETAILS OF TIMING/STRENGTH OF THE SFC
REFLECTION AND STRENGTH/DEPTH OF LIFT TO ACCOMPANY THIS FEATURE.
PREVIOUS SUN NIGHT FORECAST WAS DRY SO JUST INTRODUCED A SMALL
SHRA/TSRA CHANCE FOR NOW WITH ADJUSTMENTS IN FUTURE MODEL CYCLES AS
DETAILS BECOME CLEARER/MODEL CONSENSUS TIGHTENS.

NUMERICAL TEMP GUIDANCE FOR TONIGHT/FRI SIMILAR AND LOOK REASONABLE.
FAVORED A BLEND OF GUIDANCE LOWS FOR FRI/SAT NIGHTS. WITH POTENTIAL
FOR SOME SUNSHINE SAT AFTERNOON...FAVORED WARMER OF GUIDANCE HIGHS.
TRENDED TOWARD A BLEND OF GUIDANCE HIGHS/LOWS FOR SUN/SUN NIGHT.

.LONG TERM...MONDAY THROUGH THURSDAY

30.00Z GFS/ECMWF/UKMET/CAN-GEM IN REASONABLE AGREEMENT ON MON WITH
ECMWF LOOKING TO OFFER THE BETTER RUN-TO-RUN CONSISTENCY AND GFS
TRENDING TOWARD IT. FOR TUE-THU MODELS TRENDING TOWARD A COMPROMISE
OF THEIR EARLIER RUNS...ESPECIALLY WITH TROUGHING ALONG THE WEST
COAST. GFS OFFERS THE BETTER RUN-TO-RUN CONSISTENCY BY THU. OVERALL
LARGE SCALE MODEL CONSENSUS CONTINUES TO TREND FOR A BREAKDOWN OF
THE WESTERN NOAM UPPER RIDGE NEXT WEEK AND PROGRESSION OF FLATTER
RIDGING INTO CENTRAL NOAM LATER IN THE WEEK. MODELS STILL STRUGGLE
WITH THE SMALLER SCALE/SHORTWAVE DETAILS IN THE DAY 4-7 PERIOD...BUT
GIVEN THE REASONABLE MODEL CONSENSUS AND TREND TOWARD A COMMON
SOLUTION THE LONG-TERM FORECAST CONFIDENCE AVERAGE THIS CYCLE. ONE
STRONGER SHORTWAVE LOOKS TO ROTATE AROUND THE HUDSONS BAY VORTEX AND
ACROSS THE REGION MON...PUSHING A SFC TROUGH/COLD FRONT ACROSS THE
AREA. ADDED A SHRA/TSRA CHANCE TO MON WITH INCREASING CONFIDENCE FOR
THE TROUGH/FRONTAL PASSAGE. LEFT MON NIGHT THRU TUE NIGHT DRY AS SFC
HIGH PRESSURE AND WEAK SHORTWAVE RIDGING BUILD ACROSS THE REGION.
MORE UNCERTAINTY BY WED/THU...BUT TREND IS TOWARD THE FLATTER FLOW
AND A PIECE OR TWO OF SHORTWAVE ENERGY TO EJECT OUT OF THE WEST
COAST TROUGH THRU THE FLATTER UPPER RIDGE AND TOWARD THE UPPER
MIDWEST BY MID-WEEK. ADDED A SHRA/TSRA CHANCE TO WED/WED NIGHT FOR
THE PASSAGE OF THIS TROUGH. DRY THU AS CANADIAN HIGH PRESSURE BUILDS
IN BEHIND IT AND MID LEVEL HGTS RISE. WITH THE PROGRESSION OF THE
UPPER FLOW PATTERN...TEMPS SHOULD GRADUALLY MODERATE TOWARD NORMAL
NEXT WEEK AS THE EASTERN CAN VORTEX LIFTS OUT AND RIDGING BUILDS
INTO CENTRAL NOAM. FAVORED A BLEND OF GFS MEX/ENSEMBLE MOS AND HPC
GUIDANCE HIGHS/LOWS THRU THE PERIOD.

&&

.AVIATION...TONIGHT AND FRIDAY

WATCHING A MID-LEVEL SHORTWAVE TROUGH ROTATING EAST ACROSS THE AREA
THIS AFTERNOON. SCATTERED SHRA/ISOLD T HAVE RESULTED UNDER THE COLD
POOL/CONVERGENT FLOW ASSOCIATED WITH THE WAVE. THIS DISTURBANCE IS
EXPECTED TO SHIFT INTO THE GREAT LAKES REGION THIS EVENING...
BRINGING AN END THE SHRA/ISOLD T ACTIVITY. DUE TO THE SCATTERED
NATURE OF THIS ACTIVITY...HAVE ELECTED TO GO WITH VCSH/CB REMARK FOR
THE KRST/KLSE TAF SITES THIS AFTERNOON THROUGH EARLY THIS EVENING
WITH VFR CONDITIONS. SKIES WILL CLEAR FROM WEST TO EAST TONIGHT AS
HIGH PRESSURE BUILDS IN FROM THE PLAINS. WINDS WILL BE LIGHT BY LATE
TONIGHT/PREDAWN HOURS AS THE RIDGE OF HIGH PRESSURE SETTLES
OVERHEAD. THE LIGHT WINDS AND MOSTLY CLEAR SKIES  WILL COMBINE WITH
A RATHER DAMP LOWER BOUNDARY LAYER DUE TO RECENT RAINFALL TO FORM
SOME FOG BY THE PREDAWN HOURS. BELIEVE KRST TAF SITE HAS THE BEST
POTENTIAL FOR FOG DEVELOPMENT WITH MORE CLEARING ANTICIPATED EARLIER
ON. HAVE INCLUDED SOME MVFR BR FOR NOW...BUT COULD BECOME IFR FG
ALONG WITH IFR STRATUS. KLSE TAF SITE WILL BE A LITTLE MORE
TROUBLESOME FOR FOG POTENTIAL GIVEN SOME LINGERING CLOUD COVER MAY
PREVENT FULL RADIATIONAL COOLING. BASED ON THIS...WENT WITH 5SM BR
MENTION FOR NOW IN THE FRIDAY 09-14Z TIMEFRAME. WILL PASS THESE
CONCERNS ONTO THE EVENING FORECASTER FOR FURTHER ASSESSMENT. AFTER
14Z FRI...EXPECT JUST A FEW CUMULUS WITH BASES RUNNING AOA 4KFT WITH
LIGHT WEST/SOUTHWEST WINDS.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM...RRS
AVIATION..........DAS
Hazardous weather outlook, Jul 30, 4:00 AM CST, 15 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
500 AM CDT THU JUL 30 2009

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-311100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA
CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-
VERNON-WABASHA-WINNESHIEK-WINONA-
500 AM CDT THU JUL 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND ISOLATED THUNDERSTORMS WILL BE FOUND ACROSS THE AREA
TODAY. DUE TO MINIMAL INSTABILITY...ANY STORMS THAT DO DEVELOP ARE
NOT EXPECTED TO REACH SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE AGAIN POSSIBLE FROM LATE FRIDAY NIGHT THROUGH
SATURDAY AS ANOTHER COLD FRONT AFFECTS THE AREA. AT THIS POINT IT
APPEARS INSTABILITIES WILL BE INSUFFICIENT TO SUPPORT SEVERE
STORMS.

ISOLATED THUNDERSTORMS ARE POSSIBLE ON SUNDAY...BUT NO SEVERE
WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RABERDING

The radar

The La Crosse radar (KARX), 89 km away, was scanning. The volume nearest the first event began at 01:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Winneshiek

When
July 30, 7:08 PM CST
Where
Winneshiek County, 5.32 mi ESE of Castalia
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.080, -91.610

Penny sized hail fell but there were no winds with the storm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180077.